Quantcast

Living with Psoriatic Arthritis (PsA)

Side effects of mtx etc

#1

I was diagnosed with Psa a month ago and I’m about to start mtx 20 mg weekly injection with folic acid and sulfasalazine. I’m concerned about the side effects. I’ve read all printed ones but would really like to hear some actual ones from those of you who have gone through this. In particular hair loss, weight gain, sickness and how long it lasts, can’t sleep, loss of taste, kidney, liver damage. And I guess over time do you ever lead a normal long life? Thanks so much.

0 Likes

#2

Welcome @wisc72
Let’s answer your last question first - yes life certainly gets loads better when the meds kick in but be prepared to wait a while. Mxt and sulfasalazine as you probably know are DMARDs and are used to try and get your now abnormal immune system behaving more normally. Both take at least 3 to 6 months to do their stuff.

Mxt didn’t like me but sulfasalazine did and it worked too very well on its own but not until I reached 6 tablets a day. And it gave me no real side effects other than neon yellow wee. However starting off I took anti-nausea meds with it too. Initially I got very noise intolerant and generally short tempered and irritable but that passed in a couple of weeks.

I couldn’t hack the sickness mxt gave me but looking back now, maybe I was too intolerant at the time. Others can chip in as regards mxt but the trick is to take it at night time so you sleep through much of it. Drink plenty of water and I mean plenty and take your folic acid every day other than mxt day. You’re well monitored initially on it so your kidney and liver functions are well cared for.

Throughout this forum and indeed others I’ve not heard overly of hair loss being a common problem with mxt. It isn’t with sulfasalazine. Weight gain seems to just come with the disease especially if you’re also put on steroids to tide you over the gap waiting for the meds to work.

Many people suffer no side effects from either or both drugs.

But you’ll be amazed how much better you feel when they kick in. Best of luck.

1 Like

#3

Hi there.

I always say the same things about Mtx … and the one main thing I want to say is don’t anticipate side effects. The drug gets a bad press on the internet because nobody is going to shout about lack of side effects and people who are feeling just fine tend not to post on forums. I reckon its reputation is most definitely skewed from the ‘internet effect’.

Indeed, some don’t tolerate it as well as others. And I understand apprehension … I stared at the first Mtx tablets I was about to take 7 years ago as if they were arsenic. Then down they went and I waited for something bad to happen. All that happened, in time, was that my extremely stiff knees eased up enough to allow me to walk and fatigue decreased.

So yes, 7 years on and I went through one patch of raised liver enzymes. Eventually I had a liver scan which showed my liver was perfectly okay so I continued taking Mtx and my liver and kidneys have been just fine.

For me, Sulfasalazine proved ineffective but again, not a side effect in sight.

It’s not like I’m made of iron … these days a few glasses of wine gives me major side effects … which is not fair!!

We PsA patients do take Mtx in very, very small quantities and that is significant. A lot of drugs and other substances that are harmful in large quantities are beneficial in small doses. Some ingredients of food are toxic in huge quantities, I heard somewhere that carrots can kill you … not sure how many sackfuls would be required, but you get my drift!

We do basically have a normal life expectancy. When I was first diagnosed, not so long ago really, I’m sure PsA patients were considered to lose 4 or 5 years off their lifespan on average … I think that has gone down to 3. I’d anticipate that reducing still further in years to come thanks to the more widespread use of biologics etc. so yes, look forward to a long life!

It’s a battle finding the best drugs for us, it’s a struggle coping with the disease and not letting it dominate. Some of those side effects you mention come with PsA and I could certainly list a whole lot more! The disease messes up the body. You will feel nervous starting treatment, of course you will. But try to think of it as treatment, as a way of regulating your body and therefore improving your overall health. Good luck!

2 Likes

#4

Thanks a million for the great reply, exactly what I was looking for. I really appreciate you taking the time.

3 Likes

#5

Thanks so much for very informative reply. Just what I was looking for. I’m very nervous going in as it came as a shock to me. Much appreciated.

2 Likes

#6

I’m glad that you’re being started off with the injection instead of pills. It can really make a difference in terms of working around gi upset. I know that if I had to go back on MTX that is the only way I would consider doing it.

5 Likes

#7

If you can get efficacy with MTX and no side effects it’s a good option. It’s widely available and quite affordable compared to other drugs. Unfortunately I had GI issues with MTX in pill form and headaches with MTX injections. I stuck it out as long as I could hoping the SE would dissipate but they didn’t.

2 Likes

#8

Thank you. Good to know.

0 Likes

#9

Wow that sounds like a struggle. Hopefully you found a solution.

1 Like

#10

I’ve been on mtx, in pill form, for about five years, along with leflunomide and a low dose steroid. I used to get low grade nausea and fatigue on the afternoon of “pill day” but that has lessened significantly since I started taking half in morning and the other half at night. No other side effects but fatigue - which I think is the PsA not the drugs, lol!

3 Likes

#11

Hi there I started on 10mg if mtx but was given a steroid injection to help with pain as mtx takes a bit of time to get in to system,the drug gets a bad name but does work and as long as you get monitored every two weeks there should not be a problem,I also take daily vitamin and milk thistle to help with liver function and over the last 5 years have not had to many flare ups or sickness episodes,I find drinking plenty of water and eating healthy can make a lot of difference as I am a regular gym goer and feel lying down to this will not help,just my opinion!,I was also on slph but did not think this done anything for me and when they mentioned regular chest X-rays I decided against it,I was originally on oral mtx then changed to injections but have now came back to oral as the injections never agreed with me one bit,hope this helps you as everybody different👍🏻

2 Likes

#12

I was diagnosed with PSA seven or eight years ago and have been on MTX the entire time. At the beginning, it seemed to be enough to control symptoms all by itself, but a few years later a biologic was added as more symptoms crept in. For me, the combo has been pretty good.

I had a great deal of apprehension about the meds when I first started out (and found this forum to be very reassuring). Over time, I gradually came to terms with the idea of needing scary drugs to “calm down” my immune system, and freed up that mental bandwidth to worry about other things. I have used MTX in oral and injectable form. I notice that I feel slightly out of sorts when I take it orally, and lose my appetite (and desire to cook) that evening. So I just shifted my routine so that I take my meds on Fridays, and that gives us a good excuse to go out to eat that day. :slight_smile: I haven’t had any side effects with the injectable form. (The shots can be scary at first too, but those quickly become routine also).

As mentioned by others above, PSA patients are given relatively low doses of MTX, and most people seem to tolerate it without any side effects at all. With luck, you’ll fall into that majority group, or have very mild side effects like me. It’s all worth it to maintain relative normalcy to your life.

Here’s a tip: There were stretches of time when the pill form of MTX was hard for me to get locally, and the pharmacies would charge a lot more for it. If that ever happens, your doctor can prescribe the injectable form (which is plentiful and inexpensive) to be taken orally (it has no flavor).

4 Likes

#13

I was diagnosed with PsA 2 years ago. Due to an unrelated elevated liver enzyme issue, I was first put in Humira. Didn’t work. Then enbrel, but had weird side effects.
By then, then liver was under control, so I was put on MTX. The pills were horrible. And I thought I was destined to feeling awful 2 days a week for the rest of my life. But then I switched to the injection. A HUGE difference. Absolutely no side effects, and my arthritis is controlled. An occasional flare here and there due to weather or overuse, but otherwise fine.
I actually can go for days not even thinking about the arthritis…and this was after about a year of thinking this was it for me.
It’s a rough start, but be patient. Once you find the right medication for you, life will start to feel normal again.

2 Likes

#14

Hi @pepperdine! Thanks for sharing. I think your story about methotrexate happens pretty often. I know that if I ever have to go back on MTX that I’ll go directly to injectable.

0 Likes

#15

Thank you. Any hair loss?

0 Likes

#16

Thank you, very helpful. Any hair loss?

0 Likes

#17

Great info, real life. Any hair loss?

0 Likes

#18

No hair loss,hair has got slightly thinner I guess but I suppose that can come with age 43

0 Likes

#19

No hair loss at all.

Susan

0 Likes

#20

No hair loss for me either.

0 Likes